Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 32, NWS Phoenix, AZ

September 7, 2013Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Sep 7, 2013, 2:33 PM PDT for Riverside County, San Bernardino County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2013, 2:33 PM PDT (21:33 UTC)
Expired
Sep 7, 2013, 4:30 PM PDT
In force
117 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 139 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WGUS55 KPSR 072133
FFWPSR
CAC065-071-072330-
/O.NEW.KPSR.FF.W.0032.130907T2133Z-130907T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
233 PM PDT SAT SEP 7 2013

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 430 PM PDT

* AT 218 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING ALONG KEYS VIEW ROAD...SHEEP PASS CAMPGROUND...AND JUMBO 
ROCKS CAMPGROUND. RADAR ESTIMATES 2.5 TO 3 INCHES OF RAIN HAS FALLEN 
OVER THIS AREA SINCE 1 PM.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS ARE MOVING THROUGH QUAIL WASH AND PINTO WASH FROM NORTH 
TO SOUTH. IF YOU ARE ALONG THE BANKS...MOVE TO HIGHER GROUND 
IMMEDIATELY. DO NOT STAY IN AREAS SUBJECT TO FLOODING.

CAMPERS...HIKERS...AND OFF ROAD VEHICLE RIDERS SEEK HIGHER GROUND
IMMEDIATELY. AVOID WASHES AND STREAMS. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATER OR WATER OF UNKNOWN DEPTH.

A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND
CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES
AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED
CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL
BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA.

NEVER ATTEMPT TO CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.

&&

LAT...LON 3408 11627 3408 11626 3407 11606 3403 11606
      3397 11588 3386 11594 3391 11619 3392 11620
      3392 11629

$$

DEWEY
1 follow-up statement
997 
WGUS75 KPSR 072249
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
349 PM PDT SAT SEP 7 2013

CAC065-071-072330-
/O.CON.KPSR.FF.W.0032.000000T0000Z-130907T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
349 PM PDT SAT SEP 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO AND NORTH CENTRAL RIVERSIDE COUNTIES...

AT 335 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CAMPGROUND 
AND ROAD CLOSURES DUE TO FLOODING AND DEBRIS ON ROADWAYS FROM 
THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH FLOODING. KEYS VIEW 
ROAD AND SHEEP PASS CAMPGROUND AREAS WERE REPORTEDLY CLOSED AT THIS 
TIME.

THUNDERSTORMS HAVE BEGAN TO DISSIPATE...BUT EXCESSIVE RUNOFF AND 
RUNNING WASHES WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF 
THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS ARE MOVING THROUGH QUAIL WASH AND PINTO WASH FROM NORTH 
TO SOUTH. IF YOU ARE ALONG THE BANKS OR IN LOW LYING 
LOCATIONS...MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING.

CAMPERS...HIKERS...AND OFF ROAD VEHICLE RIDERS SEEK HIGHER GROUND
IMMEDIATELY. AVOID WASHES AND STREAMS. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATER OR WATER OF UNKNOWN DEPTH.

A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND
CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES
AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED
CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL
BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA.

NEVER ATTEMPT TO CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.

&&

LAT...LON 3408 11627 3408 11626 3407 11606 3403 11606
      3397 11588 3386 11594 3391 11619 3392 11620
      3392 11629

$$

DEWEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:27 PM PDT, 6 minutes earlier.

Area forecast discussion, Sep 7, 2:27 PM PDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
227 PM MST SAT SEP 7 2013

...POTENTIAL FOR SLOW MOVING STORMS AND LOCALIZED FLASH FLOODING
THROUGH THE COMING DAYS...

.SYNOPSIS...
A SIGNIFICANT INCREASE IN MOISTURE WILL BRING COOLER TEMPERATURES
AND AN UPSWING IN SHOWER AND THUNDERSTORM ACTIVITY THIS WEEKEND AND
INTO EARLY NEXT WEEK. CLOUDY SKIES IN COMBINATION WITH THE SHOWERS
AND THUNDERSTORMS WILL KEEP HIGHS WELL BELOW NORMAL THROUGH NEXT
WEDNESDAY. MOISTURE WILL BE SLOW TO CLEAR OUT OF THE AREA...KEEPING
AT LEAST SLIGHT CHANCES IN THE FORECAST THROUGH THE END OF NEXT WEEK.

&&

.DISCUSSION...
CONVECTIVE ACTIVITY REMAINS LIMITED THIS HOUR ACROSS THE SOUTH
CENTRAL ARIZONA DESERTS AS CIRRUS AND STRATO CU DECKS HAVE PERSISTED
THROUGH MORNING AND MIDDAY. TEMPERATURES UNDER MUCH OF THE CLOUDED
REGION ARE STRUGGLING INTO THE LOW 90S. AREAS OF EARLIER CLEARING
ACROSS WESTERN IMPERIAL COUNTY AS WELL AS JOSHUA TREE NATIONAL PARK
HAVE ALLOWED FOR DECENT DAYTIME HEATING...AND ARE NOW SUPPORTING ON-
GOING WIDESPREAD STORM DEVELOPMENT THROUGH THE PARK AND DOWN ALONG
THE HIGHER TERRAIN OF SAN DIEGO COUNTY. POCKETS OF UPPER LEVEL
DIVERGENCE ACROSS EASTERN ARIZONA/WESTERN NEW MEXICO AND CIRCULATION
AROUND WEAK VORT LOW MOVING THROUGH MARICOPA COUNTY HAVE ALSO
HELP INITIATE STORMS ALONG AND NORTH OF THE MOGOLLON RIM ACROSS
NORTHERN ARIZONA. SATELLITE AND GPS PWATS INDICATING READINGS OF 1.50
TO 1.75 INCHES STRETCHING NORTH THROUGH SOUTHERN UT AND NV WHILE ALSO
FILLING IN ACROSS CENTRAL AND SOUTHEASTERN ARIZONA SO FAR TODAY. WITH
TROPICAL DEPRESSION LORENA TO OUR SOUTH AND PROGGED TO CONTINUE A
SLOW TRACK NORTHWARD BEFORE STALLING OUT NEAR CENTRAL BAJA CALIFORNIA
OVER THE LATE WEEKEND...EXPECT THESE MOISTURE LEVELS TO REMAIN FOR
THE NEXT SEVERAL DAYS.

BROAD PACIFIC TROUGHING REMAINS TO OUR WEST/NORTHWEST...HELPING KEEP
ADDITIONAL WEAK JET DYNAMICS AND BROAD CYCLONIC FLOW TO THE REGION.
CU COVERAGE BEGINNING TO INCREASE ACROSS NORTHERN SONORA AND SOUTHERN
ARIZONA AS SKIES HAVE FINALLY CLEARED ENOUGH FOR THE DESERT FLOOR TO
SEE HEATING GET THINGS CONVECTIVELY GOING ACROSS THOSE AREAS. WITH A
FEW MORE HOURS OF PEAK HEATING POSSIBLE FOR THE SOUTH CENTRAL AND
WESTERN ARIZONA DESERTS AND THE CONTINUED THINNING OF CLOUD DECKS
ACROSS THE AREA...EXPECT SHOWER AND STORM COVERAGE TO INCREASE
THROUGH THE LATE AFTERNOON AND EVENING. WITH RATHER WEAK STEERING
FLOW AND MOISTURE RICH ATMOSPHERE...PRIMARY THREAT WITH STORMS
TODAY...AS WELL AS THE NEXT SEVERAL DAYS...CONTINUES TO BE VERY HEAVY
RAINFALL AND THE POTENTIAL FOR FLASH FLOODING.

THE INFLUENCE OF TROPICAL DEPRESSION LORENA AS IT WEAKENS TO A
REMNANT LOW WILL CONTINUE TO SEND SURGES OF MOISTURE NORTHWARD UP THE
GULF OF CALIFORNIA. MODEL FORECAST SOUNDINGS ARE INDICATING
PRECIPITABLE WATER VALUES OF 1.5 TO 2.0 INCHES WILL BE IN PLACE
ACROSS THE REGION THROUGH TUESDAY. MODELS ARE STILL IN GOOD AGREEMENT
THAT A LARGE AREA OF LOW PRESSURE OFF THE CALIFORNIA COAST...AND THE
ASSOCIATED UPPER LEVEL JET DYNAMICS...WILL REMAIN STATIONARY OVER THE
REGION DURING THIS TIME PERIOD. THIS WILL HELP CREATE A BROAD UPPER
LEVEL DIVERGENCE FIELD ACROSS SOUTHEAST CALIFORNIA...SOUTHWEST AND
SOUTH-CENTRAL ARIZONA OVER THE NEXT SEVERAL DAYS THAT WILL FACILITATE
SHOWERS/THUNDERSTORMS TO FORM AND BASICALLY WRING OUT THE SURPLUS
MOISTURE OUT OF THE ATMOSPHERE.

A DECENT AMOUNT OF UNCERTAINTY REMAINS WITH THIS EVENT AS FAR AS
TIMING AND PIN-POINTING THE MORE FOCUSED AREAS OF THE HEAVIEST
RAINFALL. BROAD BRUSH CHANCE TO LIKELY POP FORECAST CONTINUES THROUGH
AT LEAST MIDWEEK AND MOISTURE AND DYNAMICS WILL REMAIN OVER THE AREA.
HARD TO EXACTLY SAY WHERE THE HEAVIEST RAINFALL AMOUNTS WILL BE.
HOWEVER...THE PAST SEVERAL MODEL RUNS CONTINUE TO INDICATE THE
HEAVIEST RAINFALL AMOUNTS COULD FALL ACROSS OUR ARIZONA ZONES AND
MOST LIKELY FOCUS ACROSS HIGHER TERRAIN AREAS NORTH AND EAST OF
PHOENIX WHERE AT LEAST ON THE LOWER LEVEL SCALE THERE IS A MORE OF AN
UPSLOPE COMPONENT. TEMPERATURES WILL DEFINITELY BE ON THE DOWN TREND
WITH EXPECTED LOWER DESERT HIGHS IN THE 90S STARTING SUNDAY AND
LIKELY LASTING THROUGH THE MIDDLE OF NEXT WEEK AS CLOUD COVER AND
PRECIPITATION ACTIVITY CONTINUE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
THROUGH 00Z SUN...SCT CLOUDS NEAR 8 THSD AGL WITH SCT-BKN CLOUDS
120-140 THSD. 00Z SUN TO 07Z SUN...SCT-BKN CLDS 7-9 THSD...BKN 120
THSD...FEW SHWRS/TSTMS WITH GUSTS 35KT. FRM 07Z SUN TO 12Z SUN...SCT
CLDS NEAR 8 THSD AGL...BKN 100 THSD...FEW SHWRS.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
THRU 03Z SUN...FEW CLDS NEAR 8 THSD MSL...SCT-BKN 140...ISOLD
SHWRS/TSTMS WITH GUSTS 35 KTS. FRM 03Z SUN THRU 12Z SUN...SCT CLDS
NEAR 100 WITH BKN CLDS AOA 18 THSD.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
MONSOON MOISTURE WITH A FEW UPPER LEVEL DISTURBANCES WILL CONTINUE
TO PROVIDE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDER-
STORMS...ESPECIALLY IN THE MOUNTAINS THE REMAINDER OF THE WEEK.
MINIMUM HUMIDITIES WILL CONTINUE TO RANGE FROM 25 TO 30 PERCENT.
LIGHT WINDS ARE EXPECTED...EXCEPT ERRATIC AND GUSTY NEAR
THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE/MEYERS
AVIATION....VASQUEZ
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Sep 7, 6:10 AM PDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
610 AM MST SAT SEP 7 2013

AZZ020>028-CAZ030>033-081315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
610 AM MST SAT SEP 7 2013 /610 AM PDT SAT SEP 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...STRONG GUSTY WINDS...SOME BLOWING DUST...AND FREQUENT
LIGHTNING.

THE FLASH FLOOD THREAT IS HIGH. HEAVY RAINFALL CAN LEAD TO LOCALIZED
FLOODING CONCERNS AND INCREASED FLOW IN WASHES AND CANALS. STORM
RUNOFF CAN RAPIDLY FLOW ACROSS ROADWAYS...AND QUICKLY POOL IN LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOISTURE WILL REMAIN PLENTIFUL ALL WEEK. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE POSSIBLE THROUGH AT LEAST TUESDAY...AND STORM
ACTIVITY WILL TAPER OFF BY FRIDAY. STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG GUSTY WINDS AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:17 PM PDTBlowing Dust AdvisoryPSR98 min
Sep 7, 12:34 PM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino116 min
Sep 7, 1:06 PM PDTFlash Flood WarningPSRRiverside, San Bernardino84 min
Sep 7, 3:00 PM PDTSpecial Weather StatementPSRRiverside45 min
Sep 7, 3:30 PM PDTAreal Flood AdvisoryPSRRiverside3 hr
Sep 7, 4:32 PM PDTAreal Flood WarningPSRRiverside, San Bernardino4 hr
Sep 7, 4:33 PM PDTFlash Flood WarningPSRImperial, Riverside3 hr
Sep 7, 4:56 PM PDTFlash Flood WarningPSRImperial3 hr
Sep 7, 4:58 PM PDTBlowing Dust AdvisoryPSR30 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.